Osteoporosis & Dental Implants
Medications for osteoporosis and their effect on dentistry
I am 51 years old and have severe osteoporosis. I was on two different bisphosphonates for a total of about 10 months. In the last year and a half I have fractured 8 ribs, so now I'm on daily injections of parathyroid hormone. Am I still a candidate for implants?
|Illustration of normal bone density.|
|“Osteopenia” — a condition in which bone density is less than normal, but not low enough to be classified as osteoporosis.|
|“Osteoporosis” — a condition in which bone density is so low that it becomes fragile and more prone to fracture.|
Thank you for your question. It raises the topic of osteoporosis and some of its complications that we've seen in dentistry with certain of the drugs used to treat it. Here is a quick framework of reference and some suggestions.
Osteoporosis (from “osteo” meaning bone, and “porous” meaning sieve — or sponge-like) is a condition in which the bones lose calcium, becoming thinner and more prone to fracture. An ongoing process called bone remodeling, in which old areas of damaged bone are removed (“resorbed”) and replaced with new structurally-intact bone, is normal for adults. Under ideal circumstances, these two processes — bone resorption and bone formation — are balanced. Living bones are not like the dry bones of skeletons you see in a museum, which are static and unchanging. Many things can change the balance between normal bone resorption and formation. In osteoporosis, the balance is tipped toward resorption, so more bone is removed than is replaced, resulting in a gradual decrease in the bone density over the years. In recent years, oral (taken by mouth) drugs in a class known as bisphosphonates have been widely used to treat osteoporosis. They act by slowing the excessive bone resorption, establishing a better balance between resorption and formation and increasing bone density.
But we've noticed something different in the bone of the jaws. In rare cases, a long-term user of a bisphosphonate drug may develop a complication called osteonecrosis (“osteo” – bone, “necrosis” – death), in which isolated areas of the jaw bone lose their vitality and die. For such an individual, tooth removal or any kind of oral surgery involving the jaw bone must be carried out with care. Expert opinion recommends that bisphosphonate treatment be stopped for three months or more prior to surgery, if possible.
The cause of osteonecrosis is not well understood, but it appears that the people at greatest risk are those with underlying cancers who have received relatively high-dose, intravenous (“intra” – within, “venous” – vein) bisphosphonate treatment, typically given every month over an extended time. The risk of osteonecrosis with relatively low-dose, oral treatment — as is used for the prevention and treatment of osteoporosis — has not been firmly established, but appears to be much smaller.
Your case sounds different, though. “Parathyroid” hormone (“para” – near or alongside, “thyroid” – referring to a gland in the neck) exists naturally in the body, and is responsible in part for maintaining the body's calcium balance. A shortened, synthetic (man-made) form of parathyroid hormone called teriparatide is used as a daily, self-administered injection to stimulate new bone formation, increase bone density and decrease fracture risk. Teriparatide is not a bisphosphonate, and has not been linked to osteonecrosis.
I am unable to fully answer your question, because I simply do not have enough information. However, it is unlikely that your relatively short-term previous treatment with oral bisphosphonates would significantly increase the risk of complications from oral surgery — and for that reason you may well be able to have the additional implants you seek. Your best course of action is to speak to your physician(s) and dentist(s), encouraging them to discuss your specific situation. Most commonly, it is oral surgeons or periodontists who place implants and they are most familiar with the general health implications and complications of implant placement.